MAUDE Adverse Event Report: MEDTRONIC, INC. AORTIC AP; HEART-VALVE, MECHANICAL

MEDTRONIC, INC. AORTIC AP; HEART-VALVE, MECHANICAL
Model Number 505
Medical Device Problem Code Gradient Increase (1270)
Health Effect - Clinical Codes Corneal Pannus (1447); Aortic Valve Stenosis (1717)
Date of Event 02/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product analysis: the product specimen has not been returned for device analysis.Conclusion: multiple attempts to gather additional information and request product return have been made; however, these attempts have been unsuccessful.Without return of the product, no definitive conclusions could be drawn regarding the clinical observation.Should additional information become available, a supplemental report will be submitted.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that 5 years and 11 months following the implant of this mechanical aortic valve, the device was explanted and replaced by another mechanical valve due to aortic stenosis resulting from pannus formation beneath the valve, and elevated gradients, with a mean gradient of 50 mmhg and a peak gradient of 90 mmhg.No other adverse patient effects attributed to this valve were reported.Medtronic received information that two days following the implant of this mechanical aortic valve (pli 20), this patient expired.The physician noted in the operative notes that the patient had a very difficult anatomy to operate on.Near the end of the valve replacement procedure, the physician noted there was "a clot formation at the end of [the patient's] endotracheal tube which made it impossible to ventilate her.This led to a series of very, very difficult moments where, because the tube was so small it was difficult to evacuate anything out of it." the endotracheal tube was eventually cleared and ventilation resumed, "but not before [the patient] experienced some horrific blood gases and hypo ventilation and hypotension." the patient was moved to the intensive care unit "with the chest wall left open and covered with a rubber dam." the patient subsequently expired 2 days post valve implant.No device failure mechanism, no device involvement, and no specific cause of death was reported.Patient's relevant medical history includes noonan's syndrome, with concomitant congenital heart defects, prior aortic root reconstruction, restrictive lung disease, and a developmentally small anatomy.
 
Additional Manufacturer Narrative
Conclusion: the device history record was reviewed and showed that this product met all manufacturing specifications for product released for distribution.No issues were identified that would have impacted this event.The explanted device did not return for analysis and the clinical observation could not be confirmed; however, based on the received information, the leaflet motion probably was caused by pannus overgrowth leading to stenosis.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
AORTIC AP
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
MEDTRONIC, INC.
3800 annapolis lane
minneapolis MN 55447
MDR Report Key6508616
Report Number3008592544-2017-00021
Device Sequence Number11063334
Product Code LWQ
UDI-Device Identifier00613994868848
UDI-Public00613994868848
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P990046
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/09/2014
Device Model Number505
Device Catalogue Number505DA16
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/30/2017
Supplement Date Received by ManufacturerNot provided
05/22/2017
Initial Report FDA Received Date04/20/2017
Supplement Report FDA Received Date05/30/2017
09/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age38 YR